Library Header Image
LSE Research Online LSE Library Services

Adaptively varying-coefficient spatiotemporal models

Lu, Zudi, Steinskog, Dag Johan, Tjøstheim, Dag and Yao, Qiwei ORCID: 0000-0003-2065-8486 (2009) Adaptively varying-coefficient spatiotemporal models. Journal of the Royal Statistical Society. Series B: Statistical Methodology, 71 (4). pp. 859-880. ISSN 1369-7412

Download (1MB) | Preview

Identification Number: 10.1111/j.1467-9868.2009.00710.x


We propose an adaptive varying-coefficient spatiotemporal model for data that are observed irregularly over space and regularly in time. The model is capable of catching possible non-linearity (both in space and in time) and non-stationarity (in space) by allowing the auto-regressive coefficients to vary with both spatial location and an unknown index variable. We suggest a two-step procedure to estimate both the coefficient functions and the index variable, which is readily implemented and can be computed even for large spatiotemporal data sets. Our theoretical results indicate that, in the presence of the so-called nugget effect, the errors in the estimation may be reduced via the spatial smoothing—the second step in the estimation procedure proposed. The simulation results reinforce this finding. As an illustration, we apply the methodology to a data set of sea level pressure in the North Sea.

Item Type: Article
Official URL:
Additional Information: © 2009 Royal Statistical Society
Divisions: Statistics
Subjects: Q Science > QA Mathematics
Date Deposited: 26 Jan 2011 09:57
Last Modified: 08 Jul 2024 17:36
Funders: Leverhulme Trust research grant, Engineering and Physical Sciences Research Council research grant, Curtin University of Technology, Australian Research Council

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics